Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 166, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 29, 1997, 8:55 PM CDT for Woodward County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 8:55 PM CDT (01:55 UTC)
- Expired
- May 29, 1997, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Woodward County, OK
The radar
The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:55 PM CDT | Tornado F0 | Sharon, OK | Brief tornado touchdown. No reported damage. |
| May 29, 9:00 PM CDT | Hail 1.75 | Harmon, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
339
WUUS1 KOKC 300157 RRA
SVROKC
OKC153-300245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT THU MAY 29 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
WESTERN WOODWARD
INCLUDING THE FOLLOWING LOCATIONS
MUTUAL...SHARON... TANGIER AND WOODWARD
AT 855 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
SOUTHWEST OF TANGIER MOVING SOUTHEAST AT 30 MPH. HAIL TO THE SIZE OF
QUARTERS IS POSSIBLE WITH THIS STORM.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.
LAT...LON 3617 9901 3616 9959 3657 9961 3657 9940
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 29, 3:40 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT THU MAY 29 1997 LATEST SFC ANALYSIS INDICATES A SFC LOW OVR EXTREME SE CO...WITH A NEARLY STATIONARY BOUNDARY EXTENDING INTO CENTRAL AND EAST CENTRAL KS. CONVECTION IS CURRENTLY OCCURRING IN VICINITY OF BOUNDARY...AIDED BY A SHORT WAVE ACRS WRN KS. ALSO SCT STG/SVR CONVECTION NOW INCREASING ACRS SWRN KS AND SERN CO. FSCT WIND FIELDS SUGGEST THIS ACTIVITY MAY EVOLVE INTO A ORGANIZED CONVECTIVE COMPLEX OVERNIGHT. ANOTHER SHORT WAVE ACRS CENTRAL ROCKY MOUNTAIN REGION IN NW FLOW WL HELP SUSTAIN ANY CONVECTION. 12Z ETA AND AVN SOLUTIONS BRING SFC BOUNDARY ACRS CENTRAL ZNS BY 18Z FRI...THEN MOVE THE BOUNDARY SE OF THE CWA ARND 02Z SAT. LOW LVL RIDGE AND DRIER CONDITIONS PUSH INTO THE CWA BEHIND THE FRONT. MEDIUM RANGE MDLS SUGGEST DRY CONDITIONS FOR THE EXTND PDS...WITH SLOW WARMING TREND. COORD WITH TUL AND ICT. FCSTID = 22 OKC 62 73 54 78 / 50 40 0 0 HBR 62 73 54 80 / 60 40 0 0 SPS 64 76 57 82 / 50 50 0 0 GAG 59 71 53 82 / 70 10 0 0 PNC 60 73 55 77 / 60 10 0 0 DUA 65 79 57 78 / 20 60 20 0 .OKC... OK...NONE. TX...NONE. CB
In the hours before
Local storm report, May 29, 7:40 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM KS/OK BORDER HIGHWAY 34 OK 60 MPH WINDS.
05/29/97 WOODSLocal storm report, May 29, 7:42 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM 6 E 6LAVERNE OK 1.00 INCH HAIL
05/29/97 HARPER
SCLocal storm report, May 29, 8:28 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 17* N GAGE OK 0.75 INCH HAIL.
05/29/97 ELLIS
0815 PM FARGO OK 2.00 INCH HAIL.
05/29/97 ELLIS
0825 PM 7S TANGIER OK 1.75 INCH HAIL.
05/29/97 WOODWARD
MCCAMMONLocal storm report, May 29, 8:30 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 17 N GAGE OK 0.75 INCH HAIL.
05/29/97 ELLIS
0815 PM FARGO OK 2.00 INCH HAIL.
05/29/97 ELLIS
0825 PM 7S TANGIER OK 1.75 INCH HAIL.
05/29/97 WOODWARD
MCCAMMONLocal storm report, May 29, 8:35 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0833 PM 10 W SHARON OK 2.50 INCH HAIL.
05/29/97 WOODWARD
SCLocal storm report, May 29, 8:37 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0833 PM 10 WH SHARON OK 2.50 INCH HAIL.
05/29/97 WOODWARD
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 65 min |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 36 min |
| May 29, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 45 min |
| May 29, 8:05 PM CDT | Tornado Warning | OUN | Ellis, Woodward | 25 min |
| May 29, 8:27 PM CDT | Tornado Warning | OUN | Woodward | 33 min |
| May 29, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 44 min |
| May 29, 8:45 PM CDT | Tornado Warning | OUN | Dewey, Ellis | 45 min |
| May 29, 9:28 PM CDT | Tornado Warning | OUN | Custer, Dewey | 47 min |
| May 29, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 29 min |
| May 29, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 30 min |
| May 29, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 45 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| May 30, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 29 min |
| May 30, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 46 min |
| May 30, 6:50 AM CDT | Flash Flood Warning | OUN | Carter, Love, Marshall | 3 hr |
| May 30, 12:20 PM CDT | Flash Flood Warning | OUN | Carter, Jefferson, Stephens | 2 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.